Back to Ask the Diabetes Team Ask the Diabetes Team

From Canada:

I am the parent of a 7 year old daughter who has had diabetes for 4 years now. The numbers I present to you will be in our Canadian terms. Sorry for any confusion that may cause.

My daughter's last HA1C was not good. In the 12 range. Her readings are very erratic at best. Especially during school days. Her inactivity shows up in her readings, but of course, the day I give a bit extra or cut back on the snack, a low results. The other highs we consistently see are when we check her at 11p.m. It is not unusual to see her sugar at 15-18 at this time. Her bedtime 8:30p.m. sugars are usually in the 8-12 range.

Recently, with the blessing of my diabetes team, I have added .5R to her bedtime doses of 6N. Unfortunately, that comes with it's problems, because we have encountered two lows in the middle of the night when checking her sugars 3:a.m. We have been checking them at this time because adding the .5R is something new. It is not something we want to do consistently, yet we are trying to bring down those late night sugars.

Is the American Diabetes Association recommending to the parents of any young children to use injections of short acting 'R' with each meal rather than using long acting insulin to get you through the night? I had asked about doing this a while back, but it wasn't received with much positive response. It would be difficult for a young child to endure the 4 needles daily rather than the three she presently gets. Her insulin dosages are breakfast 7.5N 3R, Supper 1R and Bedtime snack 6N .5R. Any information you can give me would be much appreciated, and I would use this when consulting my diabetes team. Seeing these consistently high sugars late evening are stressful. She was originally on two injections daily, breakfast and suppertime, but she was waking in the morning with high sugars consistently. We then broke down the supper time insulins to short acting at suppertime and long acting N at bedtime snack. It did help with the morning readings, but those readings around midnight are high. Any suggestions?


This question was referred to our pediatric endocrinologists, and our Diabetes Nurse Specialist:

Answer from Dr. Tessa Lebinger:

The problems you are experiencing in controlling your child's blood sugars are very common. It may be extremely difficult to keep the blood sugar normal during the late evening and early morning without going low in between around 3 am. Most people need the least amount of insulin during the day between midnight and 4 am, and then need a little more between 4 am and breakfast. Young children metabolize their food faster than older children and adults, so their bedtime snack may not "last as long" as it does in older individuals. Probably many children could use a snack sometime between midnight and 4 am, but this is not usually practical (The most dedicated parent can sleep through an alarm clock during the middle of the night, and missing a scheduled nighttime snack could result in more lows.)

You may want to try and play with either the timing, amount, or type of food. You may want to try to avoid fast acting concentrated sugars such as fruit juice when she tends to be high. You might want to consider having her eat foods higher in protein or fat content at bedtime. These foods may last longer during the night while she is sleeping and help prevent her from going low. Your child may need an extra snack on more active school days.

Insulin regimens utilizing regular before each meal require giving an intermediate or long acting insulin (Regular, Lente, or Ultralente) to "get you through the night".

You should work closely with your child's Diabetes Team to figure out what works best for your child. You and your Diabetes Team may have to try several different insulin/food regimens before deciding on what is best for your child.


Answer from Stephanie Schwartz:

  1. Keep careful records for a week.
  2. Weigh and measure all the food.
  3. DO NOT give extra insulin for high blood sugars (unless there are ketones present); "chasing" blood sugars causes lots of fluctuations (the roller coaster concept).
  4. After a week or so, then look for patterns of highs and lows, and start SLOWLY changing insulin doses. Keep in touch with your Diabetes Team by telephone at least twice a week while making these changes.


Original posting 28 Apr 96


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.